Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 12, 2022, 3:59 PM EDT for Cabell County, Mason County, Putnam County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 12, 2022, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Mason County, WV, Putnam County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:11 PM EDT | FLASH FLOOD | 1 W Teays Valley, WV | TEAYS VALLEY ROAD CLOSED DUE TO FLASH FLOODING NEAR BP STATION. |
| Jul 12, 4:11 PM EDT | FLASH FLOOD | 2 W Teays Valley, WV | HIGH WATER ON MOUNT VERNON ROAD. |
| Jul 12, 4:14 PM EDT | FLASH FLOOD | 1 Nnw Nitro, WV | DAIRY QUEEN IN NITRO IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
549
WGUS51 KRLX 121959
FFWRLX
WVC011-053-079-122300-
/O.NEW.KRLX.FF.W.0037.220712T1959Z-220712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
359 PM EDT Tue Jul 12 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
East Central Cabell County in central West Virginia...
Southern Mason County in western West Virginia...
Central Putnam County in western West Virginia...
* Until 700 PM EDT.
* At 359 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Nitro, Winfield, Hurricane, Milton, Eleanor, Poca, Teays Valley,
Culloden and Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3851 8210 3856 8208 3857 8202 3856 8187
3851 8178 3846 8177 3840 8189 3836 8212
3837 8220 3844 8218 3846 8205
FLASH FLOOD...RADAR INDICATED
$$
Kredensor2 follow-up statements
727
WGUS71 KRLX 122212
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
612 PM EDT Tue Jul 12 2022
WVC011-053-079-122300-
/O.CON.KRLX.FF.W.0037.000000T0000Z-220712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Mason WV-Putnam WV-
612 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR EAST CENTRAL CABELL, SOUTHERN MASON AND CENTRAL PUTNAM
COUNTIES...
At 612 PM EDT, Local law enforcement reported ongoing flash flooding
across the warning area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area over the next hour. Flash flooding is ongoingKrede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Nitro, Winfield, Hurricane, Milton, Eleanor, Poca, Teays Valley,
Culloden and Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3851 8210 3856 8208 3857 8202 3856 8187
3851 8178 3846 8177 3840 8189 3836 8212
3837 8220 3844 8218 3846 8205
FLASH FLOOD...OBSERVED
$$
Kredensor372
WGUS71 KRLX 122254
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
654 PM EDT Tue Jul 12 2022
WVC011-053-079-122304-
/O.EXP.KRLX.FF.W.0037.000000T0000Z-220712T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Mason WV-Putnam WV-
654 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR EAST
CENTRAL CABELL, SOUTHERN MASON AND CENTRAL PUTNAM COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3836 8212 3837 8220 3844 8218 3846 8205
3851 8210 3856 8208 3857 8202 3856 8187
3851 8178 3846 8177 3840 8190 3837 8205
3838 8206
$$
KredensorWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:25 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Tue Jul 12 2022 .SYNOPSIS... A cold front brings showers/storms through this evening. High pressure yields drier conditions Wednesday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 225 PM Tuesday... Cold front will continue to work southeastward across our region into the evening with scattered to numerous showers and thunderstorms continuing to develop in advance the front. Storms have so far favored our northern counties where better shear exists with the cells on the more southern end of the developing line remaining weak. Models soundings show a capping inversion aloft that is shown to weaken through time, so storms should intensify as they continue to work eastward deeper into our CWA, coincident with peak heating. Despite less shear over our southern CWA, DCAPE suggests severe wind potential. Due to these factors, Severe Thunderstorm Watch has been issued for most of our WV counties through 10 pm this evening. The front hangs up a tad over our far southern counties into the evening and a few showers may linger down there throughout the night. Otherwise, fog and low clouds will develop overnight into Wednesday morning with patchy dense fog likely. High pressure wedges into the region on Wednesday with the now stalled front residing just to our south necessitating a small PoP over our far southern counties. An upper level trough will also be swinging across the Great Lakes and upper Ohio Valley late in the day and this my fuel a rogue shower or storm across our far northwest counties during the afternoon. Otherwise, it will be a pleasant day with comfortable humidity. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 1215 PM Tuesday... In the wake of the cold front from Tuesday night, showers will remain a possibility to our south for the rest of Wednesday along VA and southeast WV due to parallel flow along the boundary. This is courtesy of an upper level long wave trough keeping the feature relatively quasi-stationary along that region. This upper level feature will also promote slight chances of rain where the region of greatest divergence aloft and rising motion will exist across northwestern Ohio Valley through Wednesday. The upper level trough hangs around for Thursday, but models keep us dry due to surface high pressure moving in although we cannot rule out the possibility of an isolated shower or two somewhere across the area, especially during peak heating hours as well as lifting potential from the upper trough. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1215 PM Tuesday... The aforementioned upper level trough stays around for Friday, but models hint at the area remaining dry with surface high pressure continuing to maintain itself over the area. By Saturday, lower heights and a few disturbances push into the area and will start to spread chances for showers and storms over the weekend, mainly staring on Sunday. This will ensure an active weather pattern going into the new work week as another long wave trough parks across the region reinforcing unsettled weather. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Line of thunderstorms should continue to congeal along and to the east of the Ohio River and then move to the southeast across most terminals this afternoon into the evening. Thunderstorms will contain brief IFR conditions, heavy downpours, gusty winds and perhaps some small hail. Fog and/or stratus will develop overnight with IFR or lower conditions likely for most locations late tonight into early Wednesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Onset timing of rain and storms may vary. Timing and coverage of fog/stratus overnight may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible in fog Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JZ NEAR TERM...ABE SHORT TERM...JZ LONG TERM...JZ AVIATION...ABE
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 AM EDT Tue Jul 12 2022 KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>526-130900- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop along a front moving across from the north, peaking during the afternoon and evening. Storms may potentially become severe with gusty winds the main threat. Stronger cells may also produce locally heavy rainfall that could cause water issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-130900- Perry-Morgan- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 3:14 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 4 E GRAFTON 39.35N 79.94W
07/12/2022 TAYLOR WV 911 CALL CENTER
TREE DOWN ON IRON TOWN ROAD IN THORNTON.
&&Local storm report, Jul 12, 3:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 2 W FLEMINGTON 39.27N 80.16W
07/12/2022 TAYLOR WV 911 CALL CENTER
TREE DOWN ON W VETERANS MEMORIAL HIGHWAY IN
ROSEMONT. TIME IS RADAR ESTIMATE.
&&Special weather statement, Jul 12, 3:31 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
331 PM EDT Tue Jul 12 2022
KYZ105-WVZ005-122000-
Lawrence KY-Wayne WV-
331 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern
Lawrence and central Wayne Counties through 400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Louisa, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, Wilsondale,
Fallsburg, East Lynn and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3821 8271 3818 8228 3817 8227 3814 8228
3813 8226 3811 8226 3810 8224 3807 8223
3807 8221 3805 8221 3805 8220 3802 8221
3792 8233 3806 8283
TIME...MOT...LOC 1930Z 281DEG 31KT 3811 8264
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KredensorSpecial weather statement, Jul 12, 3:49 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
349 PM EDT Tue Jul 12 2022
OHZ076-WVZ009-010-019-122015-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-
349 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern
Washington, Pleasants, central Ritchie and northeastern Wood Counties
through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boaz, or near Parkersburg, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Vienna,
Williamstown, Belmont, North Bend State Park, Boaz, Newport, North
Hills, Ellenboro, Cairo, Willow Island, Nutter Farm, Maxwell,
Petroleum, Schultz and Waverly.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 172 and 186.
Route 50 in West Virginia between mile markers 5 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3935 8101 3915 8102 3922 8160 3940 8157
3942 8102
TIME...MOT...LOC 1949Z 273DEG 30KT 3931 8146
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KredensorLocal storm report, Jul 12, 3:52 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG GRAFTON 39.34N 80.02W
07/12/2022 TAYLOR WV 911 CALL CENTER
TREE DOWN ON WEBSTER PIKE. TIME IS RADAR
ESTIMATE.
&&Local storm report, Jul 12, 3:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 WSW NITRO 38.41N 81.86W
07/12/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:30 PM EDT | Special Weather Statement | RLX | Pleasants | 30 min |
| Jul 12, 12:59 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| Jul 12, 1:33 PM EDT | Special Weather Statement | RLX | Doddridge | 27 min |
| Jul 12, 1:57 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 33 min |
| Jul 12, 2:02 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 28 min |
| Jul 12, 2:28 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 32 min |
| Jul 12, 2:33 PM EDT | Special Weather Statement | RLX | Cabell | 27 min |
| Jul 12, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 29 min |
| Jul 12, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam | 29 min |
| Jul 12, 3:31 PM EDT | Special Weather Statement | RLX | Wayne | 29 min |
| Jul 12, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Roane | 29 min |
| Jul 12, 3:49 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Wood | 26 min |
| Jul 12, 4:10 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Clay, Kanawha, Lincoln, Putnam | 35 min |
| Jul 12, 4:19 PM EDT | Special Weather Statement | RLX | Wirt | 26 min |
| Jul 12, 4:24 PM EDT | Flash Flood Warning | RLX | Kanawha, Lincoln, Putnam | 3 hr |
| Jul 12, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Nicholas | 23 min |
| Jul 12, 4:56 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 34 min |
| Jul 12, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Nicholas, Raleigh | 27 min |
| Jul 12, 5:26 PM EDT | Special Weather Statement | RLX | Pocahontas | 34 min |
| Jul 12, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 29 min |
| Jul 12, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas, Raleigh | 25 min |
| Jul 12, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh, Wyoming | 31 min |
| Jul 12, 6:20 PM EDT | Special Weather Statement | RLX | Summers | 25 min |
| Jul 12, 6:26 PM EDT | Special Weather Statement | RLX | Putnam | 34 min |
| Jul 12, 6:47 PM EDT | Flash Flood Warning | RLX | Fayette, Raleigh | 3 hr |
| Jul 12, 7:09 PM EDT | Special Weather Statement | RLX | McDowell | 36 min |
| Jul 12, 7:48 PM EDT | Special Weather Statement | RLX | McDowell | 42 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.